Skip to content


Open Access

Existence of positive solutions to periodic boundary value problems with sign-changing Green's function

Boundary Value Problems20112011:8

Received: 27 January 2011

Accepted: 27 July 2011

Published: 27 July 2011


This paper deals with the periodic boundary value problems

where is a constant and in which case the associated Green's function may changes sign. The existence result of positive solutions is established by using the fixed point index theory of cone mapping.


periodic boundary value problempositive solutionsign-changing Green's functionconefixed point theorem

1 Introduction

The periodic boundary value problems

where f is a continuous or L1-Caratheodory type function have been extensively studied. A very popular technique to obtain the existence and multiplicity of positive solutions to the problem is Krasnosel'skii's fixed point theorem of cone expansion/compression type, see for example [14], and the references contained therein. In those papers, the following condition is an essential assumptions:

(A) The Green function G(t, s) associated with problem (1) is positive for all (t, s) [0, T] × [0, T].

Under condition (A), Torres get in [4] some existence results for (1) with jumping nonlinearities as well as (1) with a repulsive or attractive singularity, and the authors in [3] obtained the multiplicity results to (1) when f(t, u) has a repulsive singularity near x = 0 and f(t, u) is super-linear near x = +∞. In [2], a special case, a(t) ≡ m2 and , was considered, the multiplicity results to (1) are obtained when the nonlinear term f(t, u) is singular at u = 0 and is super-linear at u = ∞.

Recently, in [5], the hypothesis (A) is weakened as

(B) The Green function G(t, s) associated with problem (1) is nonnegative for all (t, s) [0, T] × [0, T] but vanish at some interior points.

By defining a new cone, in order to apply Krasnosel'skii's fixed point theorem, the authors get an existence result when and is sub-linear at u = 0 and u = ∞ or is super-linear at u = 0 and u = ∞ with is convex and nondecreasing.

In [6], the author improve the result of [5] and prove the existence results of at least two positive solutions under conditions weaker than sub- and super-linearity.

In [7], the author study (1) with f(t, u) = λb(t)f(u) under the following condition:

(C) The Green function G(t, s) associated with problem (1) changes sign and where G - is the negative part of G.

Inspired by those papers, here we study the problem:

where is a constant and the associated Green's function may changes sign. The aim is to prove the existence of positive solutions to the problem.

2 Preliminaries

Consider the periodic boundary value problem
where and e(t) is a continuous function on [0, T]. It is well known that the solutions of (3) can be expressed in the following forms
where G(t, s) is Green's function associated to (3) and it can be explicitly expressed
By direct computation, we get
for when , and

where G+ and G- are the positive and negative parts of G.

We denote

Let E denote the Banach space C[0, T] with the norm ||u|| = maxt[0,T]|u(t)|.

Define the cone K in E by

We know that and therefore K. For r > 0, let K r = {u K : ||u|| < r}, and ∂K r = {u K : ||u|| = r}, which is the relative boundary of K r in K.

To prove our result, we need the following fixed point index theorem of cone mapping.

Lemma 1 (Guo and Lakshmikantham [8]). Let E be a Banach space and let K E be a closed convex cone in E. Let L : KK be a completely continuous operator and let i(L, K r , K) denote the fixed point index of operator L.

(i) If μLuu for any u K r and 0 < μ ≤ 1, then
(ii) If and μLuu for any u K r and μ ≥ 1, then

3 Existence result

We make the following assumptions: (H 1) f : [0, +∞) → [0, +∞) is continuous;

(H 2) 0 ≤ m = inf u[0,+ ∞]f (u) and M = supu[0,+ ∞)f (u) ≤ +∞;

(H 3) , when m = 0 we define .

To be convenience, we introduce the notations:

and suppose that f0, f [0, ∞].

Define a mapping L : KE by

It can be easily verified that u K is a fixed point of L if and only if u is a positive solution of (2).

Lemma 2. Suppose that (H1), (H2) and (H3) hold, then L : EE is completely continuous and L(K) K.

Proof Let u K, then in case of γ = +∞, since G(t, s) ≥ 0, we have Lu(t) ≥ 0 on [0, T]; in case of γ < +∞, we have
On the other hand,
for t [0, T]. Thus,

i.e., L(K) K. A standard argument can be used to show that L : EE is completely continuous.

Now we give and prove our existence theorem:

Theorem 3. Assume that (H1), (H2) and (H3) hold. Furthermore, suppose that f0 > ρ2 and f < ρ2 in case of γ = +∞. Then problem (2) has at least one positive solution.

Proof Since f0 > ρ2, there exist ε > 0 and ξ > 0 such that
Let r (0, ξ), then for every u K r , we have
Hence, . Next, we show that μLuu for any u K r and μ ≥ 1. In fact, if there exist u0 K r and μ0 ≥ 1 such that μ0Lu0 = u0, then u0(t) satisfies
Integrating the first equation in (5) from 0 to T and using the periodicity of u0(t) and (4), we have
Since , we see that ρ2 ≥ (ρ2 + ε), which is a contradiction. Hence, by Lemma 1, we have
On the other hand, since f < ρ2, there exist ε (0, ρ2) and ζ > 0 such that
Set C = max0≤uζ|f (u) - (ρ2 - ε)u| + 1, it is clear that

If there exist u0 K and 0 < μ0 ≤ 1 such that μ0Lu0 = u0, then (5) is valid.

Integrating again the first equation in (5) from 0 to T, and from (7), we have
Therefore, we obtain that
Let , then μLuu for any u K R and 0 < μ ≤ 1. Therefore, by Lemma 1, we get
From (6) and (9) it follows that

Hence, L has a fixed point in , which is the positive solution of (2).

Remark 4. Theorem 3 contains the partial results of [47] obtained in case of positive Green's function, vanishing Green's function and sign-changing Green's function, respectively.

4 An example

Let 0 ≠ q < 1 be a constant, h be the function:
and let
By the direct calculation, we get m = 1 and M = γ, and f0 = ∞ and f = 0 in case of γ = +∞. Consider the following problem

where is a constant. We know that the conditions of Theorem 3 hold for the problem (10) and therefore, (10) have at least one positive solution from Theorem 3.



The authors are very grateful to the anonymous referee whose careful reading of the manuscript and valuable comments enhanced presentation of the manuscript.

Authors’ Affiliations

Department of Engineering Technology, Wuwei Occupational College Wuwei, Gansu, PR China
Department of Mathematics, Nanjing University of Aeronautics and Astronautics Nanjing, PR China


  1. Graef JR, Kong L, Wang H: Existence, multiplicity and dependence on a parameter for a periodic boundary value problem. J Differ Equ 2008, 245: 1185-1197. 10.1016/j.jde.2008.06.012View ArticleMathSciNetGoogle Scholar
  2. Jiang D, Chu J, O'Regan D, Agarwal RP: Multiple positive solutions to supperlinear periodic boundary value problem with repulsive singular equations. J Math Anal Appl 2003, 286: 563-576. 10.1016/S0022-247X(03)00493-1View ArticleMathSciNetGoogle Scholar
  3. Jiang D, Chu J, Zhang M: Multiplicity of positive periodic solutions to supperlinear repulsive singular equations. J Differ Equ 2005, 210: 282-320.View ArticleMathSciNetGoogle Scholar
  4. Torres PJ: Existence of one-signed periodic solutions of some second-order differential equations via a Krasnoselskii fixed point theorem. J Differ Equ 2003, 190: 643-662. 10.1016/S0022-0396(02)00152-3View ArticleGoogle Scholar
  5. Graef JR, Kong L, Wang H: A periodic boundary value problem with vanishing Green's function. Appl Math Lett 2008, 21: 176-180. 10.1016/j.aml.2007.02.019View ArticleMathSciNetGoogle Scholar
  6. Webb TRL: Boundary value problems with vanishing Green's function. Commun Appl Anal 2009, 13(4):587-596.MathSciNetGoogle Scholar
  7. Ma R: Nonlinear periodic boundary value problems with sign-changing Green's function. Nonlinear Anal 2011, 74: 1714-1720. 10.1016/ ArticleMathSciNetGoogle Scholar
  8. Guo D, Lakshmikantham V: Nonlinear Problems in Abstract Cones. Academic Press, New York; 1988.Google Scholar


© Zhong and An; licensee Springer. 2011

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.